Tag Archives: narcan

ZSFG Morning Report 6/9/2017: Hematochezia, Massive Transfusion Protocols and Narcan

Thank you to Malia Honda and Brad Hunter for presenting a case from 5R of a middle aged man, who presented after PEA arrest and then had massive hematochezia requiring massive transfusion protocol.

Top Learning Pearls

  1. Narcan (naloxone), is the opioid antagonist used in opioid overdose. Rarely it can cause pulmonary edema through both cardiogenic and noncardiogenic mechanisms.
  2. BUN/Cr ratio can help determine location of GI bleed, if >20 is more likely to be upper GI source.
  3. Activate massive transfusion protocol when you need blood quickly for hemodynamically unstable patient. MTP will provide blood products in appropriate ratio (pRBC:FFP:plts). Rule of thumb to call for MTP if >4 u of prbc in one hour.

…………………………………………………………………………..

Naloxone

-Narcan can be delivered in many routes and doses (intranasal, IV, IM, subQ, inhalation).

  • Intranasal narcan prescribed to outpatients usually contains 2 or 4 mg.
  • IV/IM/SubQ: Initial 0.4mg to 2mg, and can be repeated
  • For reversal of respiratory depression with therapeutic opioid dose, more in the realm of 0.02 to 0.2mg IV to prevent severe withdrawal

-Incidence of Naloxone-Related Pulmonary Edema is overall low, thought to be between 0.2 – 3.6% of pts who receive narcan for overdose. The mechanisms of for pulmonary edema are thought to be both cardiogenic and noncardiogenic pulmonary edema, d/t the effect on cardiovascular tone from a resultant catecholamine surge, as well as increased pulmonary capillary leak.

Check out these two sources for some more information on narcan-related pulmonary edema

http://journal.publications.chestnet.org/article.aspx?articleid=1094181

https://www.ebmconsult.com/articles/mechanism-naloxone-related-pulmonary-edema-opiate-opioid-overdose-reversal

 

GI Bleeds in patient with cirrhosis

We are familiar with esophageal variceal bleeding, but Dr. Cello reminded us there are many sites where varices/collaterals occur at splanchic-systemic junctions, which all have a theoretical risk of bleeding, including

  • gastric vein + esophageal veins –> gastric varices
  • superior rectal vein + inferior rectal veins –> rectal varices
  • duodenal varices
  • jejunoileal varices
  • colonic and rectal varices
  • Paraumbilical veins + subcutaneous veins in anterior abdominal wall –> caput medusa

LABS to pay attention to in a GI Bleed:

  • -BUN/Cr ratio: if greater than 20 suggests UGIB, as blood is readily absorbed pre-jejunum, and broken down. As opposed to Lower GI bleed where the BUN/Cr ratio is normal
  • -Hemoglobin/hematocrit: Remember that acute blood loss is not reflected in hemoglobin/hematocrit! Take a GI bleed seriously even when H/H are normal, and pay attention to vitals and the clinical picture. Hemoglobin represents a concentration, so starts going down when we give IVF or when the body increases its intravascular plasma concentration.

Dr. Cello also made the good point that in a middle aged patient with LGIB, it is critical to do an anorectal exam to investigate for any anorectal masses. Remember to include malignancy on your differential for bleeding sources!